Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

May 22, 2018Cherokee County, Georgia

NWS Atlanta, GA issued this special weather statement at May 22, 2018, 6:13 PM EDT for Cherokee County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2018, 6:13 PM EDT (22:13 UTC)
Expired
May 22, 2018, 6:45 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Wind
40

County Cherokee County, GA

The radar

The Atlanta radar (KFFC), 86 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

411 
WWUS82 KFFC 222213
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
613 PM EDT TUE MAY 22 2018
 
GAZ020-021-033-222245-
North Fulton GA-Cherokee GA-Bartow GA-
613 PM EDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...SOUTHERN CHEROKEE
AND SOUTHEASTERN BARTOW COUNTIES UNTIL 645 PM EDT...

At 613 PM EDT...a line of strong thunderstorms was along a line
extending from Emerson to near Milton...and moving northeast at 10
mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Canton, Cartersville, Roswell, Alpharetta, Woodstock, Holly Springs,
Emerson, Hickory Flat, Union Hill, Kellogg Creek, Red Top Mountain
State Park, Oak Grove, Birmingham, Little River Landing, George
Washington Carver St Pk, Lebanon, Sutallee, Hobgood Park and
Bridgemill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3425 8475 3421 8426 3419 8426 3405 8437
      3406 8442 3407 8442 3407 8457 3410 8478
TIME...MOT...LOC 2213Z 229DEG 9KT 3414 8476 3411 8438 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 22, 3:04 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 22, 3:04 PM EDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
304 PM EDT Tue May 22 2018

.SHORT TERM /Tonight through Wednesday Night/...

An increasingly moisture laden environment combined with mid
level low over Alabama is combining to produce numerous showers
and scattered thunderstorms this afternoon. Anticipate both
coverage and intensity of storms to increase through late
afternoon and evening although strong storms looks to be the upper
limit in this environment. Of more concern will be the increased
rainfall rates and potential for training echoes leading to
enhanced flash flood potential. This potential should be
maximized over west central GA where WPC has targeted an area for
2 inch per hour rates through this afternoon.

In this type of environment, the rain really never fully comes to
an end and expect convective chances to continue into the
overnight period although should see some reduced coverage with
the arrival of low clouds along and north of I85. Could make a
case for mainly showers after midnight but for now kept it easy
and just went continued chance thunder overnight.

If anything, deep layer moisture will increase on Wed with
precipitable water approaching 2 inches. Will still be dealing
with mid level low as well with models varying with its position
but keeping over the forecast area. Focus will be for central GA
and have highest pops there but really just about anyone could see
some brief stint with heavy rainfall with this setup. A little
bit of question as to how much low clouds will lift on Wed and
this could limit amount of instability although wont take much at
all to get showers going.

Deese

.LONG TERM /Thursday through Tuesday/...

Main focus continues to be on the potential for a tropical low
getting more organized into the weekend. NHC continues to have a 40
percent chance of formation and guidance is at least in consensus of
a low of some semblance, though now some solutions are a bit less
progressive and vary in location of the center. Regardless of the
differences in this feature, what's more certain is daily rounds of
efficient rain producers and isolated flash flooding potential given
this ever persistent tropical airmass. Made a few minor adjustments
to raise chance to likely pops a few periods (Friday day and
Saturday night), then just a refresh of other elements given the
latest blend. WPC QPF is coming in a bit higher especially across
central GA... now with storm totals of closer to 4-5 inches.
Previous discussion follows...

Baker

Still no drying period in site for the local area through the
extended. Beginning the period at 00z Thursday...evidence of the
short term's weak mid level low across the state is beginning to
become very diffuse though there is still clear evidence of some
enhanced mid level moisture across the area. This area of enhanced
moisture will become trapped under a mid/upper level ridge that
encompasses much of the eastern US from the Plains to the OH
Valley. This may allow for some lingering showers to survive into
at least part of Wednesday night. This enhanced area of moisture
will linger through the day Thursday and provide a focus for
convection by the afternoon as parcels become more buoyant in
conjunction with daytime heating. Similar to Wednesday
night...isolated showers may continue into the overnight on
Thursday into early Friday.

By Friday...things begin to become slightly more interesting. The
aforementioned area of enhanced mid level moisture may become pushed
northward slightly into north Georgia as a deep push of tropical
moisture enters the Gulf from the Caribbean. This will continue the
chance for mainly diurnally driven convection across the area but
especially north Georgia. The wave of deep tropical moisture from
the Caribbean is still expected to take on some type of circulation
tho the amount of organization and strength is not quite clear yet.
Per latest forecast from NHC...this wave/mid level perturbation has
a 40 percent chance of developing some degree of subtropical or
tropical characteristics. Although it is often difficult to not
focus primary attention on whether or not this wave will become a
named storm...the main focus should be on the potential threat for
additional [heavy] rainfall amidst an already damp environment.
Given that thus far the consensus is for this feature to remain
stationary near the Gulf Coast...this creates an endless open road
for waves of deep tropical moisture to enter Georgia through at
least the weekend. Should trends continue such as they have the
previous few days...flooding concerns will undoubtedly increase.

This feature looks to linger across the region through the remainder
of the long term and even outside of the long term through the
middle of next week.

Kovacik

&&

.AVIATION...
18Z UPDATE...
Passing SHRA for most of the terminals thus far today but things
beginning to quickly change, especially for MCN. There, TSRA
continues to develop just south of the terminal and should affect
for the next couple hours. Delayed start to TSRA for the remaining
terminals with TEMPO time now slated for 20Z to 24Z. Low clouds to
return for the overnight period with IFR for all but MCN included
with this set. prob30 for ATL for Wed afternoon as new storms
develop in a similar environment to today.

//ATL CONFIDENCE...18Z UPDATE...
Medium of TSRA chances and timing.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          66  81  67  82 /  60  50  50  60
Atlanta         68  79  68  82 /  60  60  60  60
Blairsville     62  79  61  80 /  50  50  50  40
Cartersville    66  81  66  84 /  60  50  40  50
Columbus        69  82  69  84 /  60  70  70  60
Gainesville     66  79  67  81 /  60  50  40  40
Macon           68  82  68  83 /  60  60  60  70
Rome            67  84  67  85 /  50  50  40  40
Peachtree City  67  80  67  83 /  60  70  70  60
Vidalia         69  84  70  85 /  50  60  60  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....Baker
AVIATION...Deese
Hazardous weather outlook, May 22, 2:40 PM EDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
240 PM EDT Tue May 22 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
240 PM EDT Tue May 22 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous showers and thunderstorms are possible
throughout the area this afternoon and evening. A few strong
to severe storms are possible with the main threats being gusty
winds, frequent lightning, and isolated flash flooding from heavy
rainfall. Some storms could continue overnight into portions of
central Georgia and allow for an increased flash flooding
threat... mainly anywhere along and south of I 20.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered to numerous thunderstorms can be expected across the area
each day through Monday. On any given day, A few storms could be
strong with the main hazards being gusty winds, frequent lightning
and heavy rainfall. The best chance for thunderstorms each day
will be during the afternoon and evening hours. Localized flooding
will also be possible where storms remain over an area for
prolonged periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, but spotters
are encouraged to summit reports of any severe or significant
weather and flooding.

In the hours before

Special weather statement, May 22, 5:22 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
522 PM EDT TUE MAY 22 2018

GAZ004-005-012-222145-
Whitfield GA-Gordon GA-Murray GA-
522 PM EDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITFIELD...
NORTHEASTERN GORDON AND SOUTHWESTERN MURRAY COUNTIES UNTIL 545 PM
EDT...

At 521 PM EDT...a strong thunderstorm was over Audubon, or 7 miles
northeast of Calhoun...moving north at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Resaca, Redbud, Tilton, Nickelsville and Audubon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3452 8478 3452 8489 3468 8497 3469 8469
TIME...MOT...LOC 2121Z 177DEG 8KT 3457 8485

WIND...40MPH
Special weather statement, May 22, 5:28 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
528 PM EDT TUE MAY 22 2018

GAZ093-105-222200-
Macon GA-Dooly GA-
528 PM EDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MACON AND
NORTHWESTERN DOOLY COUNTIES UNTIL 600 PM EDT...

At 528 PM EDT...a strong thunderstorm was over Flint River Wma, or 10
miles northwest of Vienna...moving north at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Oglethorpe, Montezuma, Byromville, Dooling and Flint River Wma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3212 8401 3213 8401 3215 8403 3217 8403
      3218 8404 3233 8409 3233 8385 3229 8385
      3229 8384 3211 8390 3211 8400
TIME...MOT...LOC 2128Z 180DEG 21KT 3216 8396

WIND...40MPH
Special weather statement, May 22, 5:49 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
549 PM EDT TUE MAY 22 2018

GAZ020-021-031>034-045-222215-
De Kalb GA-North Fulton GA-Cobb GA-Cherokee GA-Bartow GA-Gwinnett GA-
Paulding GA-
549 PM EDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DE KALB...NORTH
FULTON...NORTHERN COBB...SOUTHWESTERN CHEROKEE...SOUTHEASTERN
BARTOW...WESTERN GWINNETT AND NORTHEASTERN PAULDING COUNTIES UNTIL
615 PM EDT...

At 549 PM EDT...a line of strong thunderstorms was along a line
extending from near Burnt Hickory Ridge to Sweat Mountain to
Norcross...and moving north at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Marietta, Canton, Cartersville, Sandy Springs, Roswell, Johns Creek,
Alpharetta, Dunwoody, Kennesaw, Duluth, Woodstock, Acworth, Lilburn,
Holly Springs, Norcross, Doraville, Berkeley Lake, Emerson, Tucker
and Mountain Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3422 8488 3419 8442 3399 8408 3386 8417
      3397 8444 3402 8488
TIME...MOT...LOC 2149Z 182DEG 8KT 3408 8483 3404 8444 3392 8420

WIND...40MPH
Special weather statement, May 22, 5:52 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
552 PM EDT TUE MAY 22 2018

GAZ076-085-086-222230-
Jefferson GA-Emanuel GA-Johnson GA-
552 PM EDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...NORTHERN EMANUEL AND
NORTHEASTERN JOHNSON COUNTIES UNTIL 630 PM EDT...

At 552 PM EDT...a line of strong thunderstorms was along a line
extending from near Louisville to Blundale...and moving north at 20
mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Louisville, Wrens, Wadley, Bartow, Matthews, Moxley, Stellaville,
Blundale and Stapletons Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3287 8230 3284 8232 3282 8230 3278 8230
      3259 8245 3318 8254 3324 8228
TIME...MOT...LOC 2152Z 198DEG 16KT 3297 8239 3273 8241

WIND...40MPH
Special weather statement, May 22, 5:54 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
554 PM EDT TUE MAY 22 2018

GAZ093-095-105-222230-
Macon GA-Dooly GA-Houston GA-
554 PM EDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MACON...NORTHEASTERN
DOOLY AND SOUTHERN HOUSTON COUNTIES UNTIL 630 PM EDT...

At 554 PM EDT...a strong thunderstorm was over Unadilla, or 11 miles
north of Vienna...moving north at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Unadilla, Pinehurst, Hayneville, Moss Oak, Grovania, Elko, Grove Park
and Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3221 8387 3246 8387 3245 8383 3244 8383
      3244 8382 3237 8356 3218 8374
TIME...MOT...LOC 2154Z 199DEG 17KT 3225 8378

WIND...40MPH
Special weather statement, May 22, 6:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
613 PM EDT TUE MAY 22 2018

GAZ020-021-033-222245-
North Fulton GA-Cherokee GA-Bartow GA-
613 PM EDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...SOUTHERN CHEROKEE
AND SOUTHEASTERN BARTOW COUNTIES UNTIL 645 PM EDT...

At 613 PM EDT...a line of strong thunderstorms was along a line
extending from Emerson to near Milton...and moving northeast at 10
mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Canton, Cartersville, Roswell, Alpharetta, Woodstock, Holly Springs,
Emerson, Hickory Flat, Union Hill, Kellogg Creek, Red Top Mountain
State Park, Oak Grove, Birmingham, Little River Landing, George
Washington Carver St Pk, Lebanon, Sutallee, Hobgood Park and
Bridgemill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3425 8475 3421 8426 3419 8426 3405 8437
      3406 8442 3407 8442 3407 8457 3410 8478
TIME...MOT...LOC 2213Z 229DEG 9KT 3414 8476 3411 8438

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:25 PM EDTSpecial Weather StatementFFCWheeler35 min
May 22, 4:51 PM EDTSpecial Weather StatementFFCLaurens24 min
May 22, 5:17 PM EDTSpecial Weather StatementFFCLaurens28 min
May 22, 5:22 PM EDTSpecial Weather StatementFFCGordon23 min
May 22, 5:28 PM EDTSpecial Weather StatementFFCDooly32 min
May 22, 5:49 PM EDTSpecial Weather StatementFFCCobb26 min
May 22, 5:52 PM EDTSpecial Weather StatementFFCJefferson38 min
May 22, 5:54 PM EDTSpecial Weather StatementFFCHouston36 min
May 22, 6:16 PM EDTSpecial Weather StatementFFCMeriwether, Pike29 min
May 22, 6:19 PM EDTSpecial Weather StatementFFCWilcox26 min
May 22, 6:21 PM EDTSpecial Weather StatementFFCNewton24 min
May 22, 6:44 PM EDTSpecial Weather StatementFFCBartow31 min
May 22, 6:45 PM EDTSpecial Weather StatementFFCBleckley, Pulaski30 min
May 22, 7:12 PM EDTSpecial Weather StatementFFCBleckley, Twiggs48 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.